In the past, experts believed stress and a poor diet were the direct cause of stomach ulcers. While stress and an unhealthy diet can aggravate ulcers, doctors need patients to know there are other causes of these ulcerations in the stomach lining. Here are the 2 main causes of ulcers that doctors want you to know.
If you take aspirin or other non-steroidal anti-inflammatory medications each day, you are at risk of developing ulcers.
NSAIDs or non-steroidal, anti-inflammatory drugs, such as aspirin, ibuprofen, Advil, Motrin, naproxen, Aleve, etc. can reduce the protective coating of the stomach, allowing acidic juices that are necessary for digestion to eat through the stomach tissue, resulting in painful ulcers.
Not everyone who takes these anti-inflammatory medications will develop ulcers. Certain conditions will increase your risk of NSAIDs-induced ulcers. If you are over 60 years of age, have a history of ulcers, and take these medications regularly, you are more likely to develop ulcers.
If you are currently taking one or more types of NSAIDs for pain or another medical condition, talk to your doctor about alternatives that do not cause or aggravate stomach ulcers such as Tylenol (acetaminophen). Lowering your dosage of NSAIDs or taking them less often can be helpful for preventing ulcers. Taking medications to control the acid production of your stomach such as Prilosec, omeprazole, Nexium, Prevacid, etc. can also help decrease your risk of NSAID induced ulcers.
Helicobacter pylori is a bacteria that grows in the digestive tract that can affect and destroy the lining of the stomach.
An estimated 1 in 4 Americans have this bacteria in their stomach and live normal lives free of pain and discomfort.
H. pylori, however, can cause an immune system response leading to excess inflammation of your stomach (gastritis) which can lead to ulcers and rarely cancer of the stomach.
If H. pylori are present in your digestive tract, you may experience other symptoms. Here are a few signs you have an H. pylori infection:
- Burning discomfort in the abdomen
- Pain in the abdomen, which becomes worse when the stomach is empty
- Loss of appetite
- Weight loss
The symptoms of H. pylori can worsen over time. If you are experiencing black or bloody stools, vomit, have severe pain in the stomach, are losing weight without trying to, or have difficulty swallowing, seek out medical care.
Living with an ulcer is possible, but the pain and discomfort can wreak havoc on your life. With proper understanding, you will be able to learn the true causes of ulcers and how to reduce your risk of getting them. For more information on stomach ulcers, contact a GI Alliance gastroenterologist.